Idaho, 2008

Hail in Idaho, August 8, 2008

August 8, 2008 · NWS OTX · 1 event in 1 county or zone

A severe thunderstorm dumped nickel sized hail in Post Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A severe thunderstorm dumped nickel sized hail in Post Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 8, 3:50 PM PST, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 8, 3:50 PM PST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
450 PM PDT FRI AUG 8 2008

...UPDATED AVIATION...

.SYNOPSIS...
AFTER A ROUND OF SCATTERED SCATTERED THUNDERSTORMS THIS EVENING
AND OVERNIGHT...A BROAD PACIFIC TROUGH WILL PUSH INTO THE REGION
FOR THE WEEKEND WITH COOLER TEMPERATURES AND A CHANCE OF SHOWERS.
A RIDGE WILL RETURN BY EARLY NEXT WEEK FOR A RETURN TO DRY AND
WARMER WEATHER.

&&

.DISCUSSION...
LATE THIS AFTERNOON AND TONIGHT...A MOIST SOUTHERLY FLOW REGIME
WITH AN UNSTABLE AIR MASS WILL PROMOTE LATE AFTERNOON AND EVENING
THUNDERSTORMS ACROSS MOST OF THE FORECAST AREA. TWO WAVES ARE
APPARENT ON SATELLITE IN THIS PRE-TROUGH SOUTHERLY FLOW REGIME.
ONE IS EXITING THE FORECAST AREA TO THE NORTH INTO CANADA AND HAS
SUPPORTED ISOLATED THUNDERSTORM ACTIVITY OVER THE CENTRAL BASIN
AND CASCADE ZONES THROUGH THE DAY. THE SECOND WAVE AND THE MAIN
PLAYER IN TONIGHTS WEATHER IS BEST RESOLVED ON WATER VAPOR
IMAGERY AS A KINK IN THE FLOW OVER EASTERN OREGON...WHICH IS
BEGINNING TO CAUSE CONVECTIVE BLOSSOMS ON IR AND VISIBLE SAT OVER
THE MOUNTAINS OF NORTHEAST OREGON. MEANWHILE MAINLY CLEAR TO
PARTLY CLOUDY SKIES OVER THE EASTERN COLUMBIA BASIN AND THE IDAHO
PANHANDLE HAVE ALLOWED TEMPERATURES TO REACH NEAR 90 DEGREES OVER
MANY LOCATIONS ALLOWING 600 TO OVER 1000 JOULES OF SURFACE BASED
CAPE TO DEVELOP OVER THE REGION. WITH INSTABILITY AND PLENTY OF
MOISTURE PRESENT...ALL THAT IS NECESSARY FOR AN ACTIVE ROUND OF
EVENING THUNDERSTORMS IS A TRIGGER AND UPPER LEVEL SUPPORT. THIS
SUPPORT WILL LIKELY BE PROVIDED BY THE INCOMING OREGON SHORT WAVE.
SOME OF THESE STORMS COULD BE NEAR-SEVERE SOUTH OF INTERSTATE 90
THIS EVENING WHERE UPPER LEVEL SUPPORT WILL BE STRONGEST AND AREAL
COVERAGE GREATEST...WHILE THE POSSIBILITY EXISTS FOR GUSTY OUTFLOW
WINDS SWEEPING THROUGH THE PERIPHERAL ZONES NORTH OF I-90 AND
TRIGGERING NEW THUNDERSTORMS THROUGH THIS EVENING. EVEN AFTER
SUNSET AND THE LOSS OF SURFACE BASED CAPE...MID LEVEL LAPSE RATES
WILL REMAIN STEEP ENOUGH TO ALLOW ELEVATED CONVECTION THROUGH THE
LATE NIGHT HOURS MAINLY OVER THE EASTERN HALF OF THE FORECAST
AREA...ALTHOUGH AREAL COVERAGE WILL WANE TO ISOLATED AFTER 9 OR 10
PM. THROUGH THE OVERNIGHT HOURS...THE DEEP OFFSHORE TROUGH VISIBLE
ON SATELLITE WILL ENCROACH ON THE REGION AND PROVIDE SPOKES OF
ENERGY FOR A CONTINUING THREAT OF ISOLATED NOCTURNAL AND EARLY
MORNING THUNDERSTORMS TONIGHT AND SATURDAY MORNING.

SATURDAY WILL BRING THE MAIN PACIFIC TROUGH THROUGH THE REGION FOR
ANOTHER CHANCE OF THUNDERSTORMS MAINLY DURING THE DAY AHEAD AND
ALONG THE SURFACE COLD FRONT WHICH WILL PROBABLY PASS THROUGH THE
WESTERN ZONES AROUND MID-DAY AND THROUGH THE IDAHO PANHANDLE
DURING THE MID-AFTERNOON. IN THE WAKE OF THE FRONTAL PASSAGE
EXPECT A RATHER ABRUPT SHUT OFF OF SHOWER AND STORM ACTIVITY IN
THE CASCADES LEE ZONES AS COOL ADVECTION PROMOTES DOWNSLOPE
INHIBITION. SHOWER ACTIVITY WILL LINGER IN THE ASSOCIATED UPSLOPE
REGIONS OF THE IDAHO PANHANDLE WITH GENERALLY BREEZY CONDITIONS
DEVELOPING OVER THE BASIN ZONES IN THE WAKE OF THE FRONT. THIS
WILL ALSO ALLOW A SIGNIFICANT COOLING TREND IN SATURDAYS HIGH
TEMPERATURES BACK TO CLIMATOLOGICAL NORMALS WITH FURTHER COOLING
ON SUNDAY AS THE POST FRONTAL MARINE AIR MASS BECOMES ESTABLISHED
OVER THE FORECAST AREA.

DESPITE BREEZY CONDITIONS DEVELOPING ON SATURDAY...IT IS EXPECTED
THAT INCREASING MARINE ORIGIN DEW POINTS AND COOLING TEMPERATURE
WILL PREVENT THE CRITICAL WIND/RH THRESHOLDS FOR RED FLAG
CONDITIONS...HOWEVER...CURRENT RED FLAG WARNINGS FOR LIGHTNING
REMAINS IN EFFECT THROUGH THIS EVENING FOR THE EXPECTED
THUNDERSTORMS.

MODELS ARE REASONABLY SIMILAR WITH THE OVERALL FLOW PATTERN FOR
SUNDAY AND MONDAY AND SUGGEST A TAPERING OFF OF SHOWER ACTIVITY
SUNDAY OVER THE BASIN...BUT STILL LINGERING OVER THE MOUNTAINS
NORTH AND EAST OF THE BASIN. BY MONDAY THE TROUGH EXITS TO THE
EAST AND SHORT WAVE RIDGING TAKES OVER LEADING TO ANOTHER DRYING
AND WARMING TREND. /FUGAZZI

MONDAY NIGHT THROUGH FRIDAY...GLOBAL MODEL GUIDANCE HAS CONTINUED
TO BE RELATIVELY CONSISTENT IN TRACKING THE CLOSED FEATURE FROM
SUNDAY TO THE EAST OF THE CWA...HOWEVER RUN-TO-RUN AND MODEL-TO-
MODEL DIFFERENCES SEEM TO MAXIMIZE WEDNESDAY BEFORE THE MODELS
AGAIN REACH AN ACCORD BY THE END OF THE NEXT WORK WEEK. THE LONG
WAVE PATTERN THROUGH THE ENTIRE NEXT WEEK SUGGESTS AN AMPLIFYING
RIDGE BUILDING ACROSS THE ENTIRE WESTERN HALF OF THE COUNTRY. AS
IT DOES SO...THE MODELS SEEM TO BE PICKING ON WEDNESDAY AS THE DAY
SOME ENERGY MAY TRY TO RUN THE WESTERN FLANK OF THE
RIDGE...BRIEFLY TEMPERING ITS BUILDUP OVER THE REGION. YESTERDAYS
12Z GFS AND ECMWF REALLY RESISTED THE NOTION OF BRINGING SHORT
WAVE ENERGY INTO THE PACIFIC NORTHWEST...AND THE 00Z RUNS LAST
NIGHT BEGAN TO HINT AT BRINGING ENERGY IN MID-WEEK. THE 12Z RUNS
TODAY BRING A HEAVILY SHEARED AND WEAKENING SHORT WAVE TROUGH
THROUGH THE AREA WEDNESDAY...WITH GOOD CONSISTENCY IN TIMING
BETWEEN THE GFS AND ECMWF...AND THE CANADIAN SUBSTANTIALLY WEAKER
THAN EITHER THE GFS OR ECMWF. WHILE NO MODEL IS INDICATING MUCH IN
THE WAY OF QPF...HEIGHTS AND MEAN LAYER TEMPERATURES SEEM TO GET
KNOCKED BACK A BIT. HOWEVER...WITH LITTLE CONSISTENCY IN BRINGING
A FEATURE THROUGH...THE FORECAST DOES NOT BUY OFF ON SIGNIFICANT
COOLING FOR WEDNESDAY. BEYOND WEDNESDAY...THE SHORT WAVE FROM MID-
WEEK IS BUT A FLEETING INFLUENCE ON THE MODEL DEPICTIONS. IN
FACT...WITH A BLOCKING LOW DEVELOPING OVER THE HIGH PLAINS...THE
MODELS ACTUALLY CLOSE OFF A GIGANTIC MID-LEVEL ANTI CYCLONE OVER
THE NORTHWESTERN U.S. WITH 500 MB HEIGHTS BETWEEN 589 AND 595 DAM.
WITH A DEVELOPMENT OF THIS MAGNITUDE...LOW LEVEL TEMPERATURES
SURGE DRAMATICALLY LATE IN THE WEEK...EVIDENCED BY 850 MB
TEMPERATURES SURGING TOWARD AND ABOVE 30C ON THE ECMWF BY FRIDAY
ACROSS THE IDAHO PANHANDLE. IN ALL...THE FORECAST REMAINS
DRY...WITH STRONG WARMING LIKELY BY THE END OF THE NEXT WORK
WEEK...AND 100F FOR MANY VALLEY LOCATIONS INCLUDING SPOKANE AGAIN
A VERY REAL POSSIBILITY. /FRIES

&&

.AVIATION...
IN GENERAL VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH 00Z
SUNDAY. HOWEVER...A MOIST AND UNSTABLE AIR MASS OVER THE REGION
WILL ALLOW FOR DEVELOPMENT OF SCATTERED THUNDERSTORMS THROUGHOUT
THE REGION INTO EARLY THIS EVENING. THE MAIN THREAT WILL BE VERY
GUSTY WINDS AN SMALL HAIL. ACTIVITY WILL DECREASE TO ISOLATED
TONIGHT AFTER 06Z...BUT WILL INCREASE AGAIN SATURDAY AFTER 18Z. BZ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        64  81  55  75  50  77 /  50  30  20  10   0   0
COEUR DALENE  60  80  52  73  47  77 /  50  30  20  20  10   0
PULLMAN        58  81  44  76  44  78 /  50  30  20  20   0   0
LEWISTON       69  88  58  84  57  86 /  30  20  10  10   0   0
COLVILLE       53  84  46  75  44  82 /  50  30  20  20  10   0
SANDPOINT      55  79  47  72  43  76 /  50  40  20  20  10   0
KELLOGG        64  79  55  72  49  75 /  50  50  30  20   0   0
MOSES LAKE     63  85  52  81  53  84 /  20  20  10   0   0   0
WENATCHEE      67  84  56  80  56  85 /  20  10  10   0   0   0
OMAK           60  86  48  81  52  86 /  40  20  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 5 PM PDT SATURDAY FOR CENTRAL PANHANDLE
     MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...NORTHERN
     PANHANDLE.

WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR EAST SLOPES
     NORTHERN CASCADES...OKANOGAN HIGHLANDS...OKANOGAN VALLEY...
     WENATCHEE AREA.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR LOWER GARFIELD
     AND ASOTIN COUNTIES...NORTHEAST BLUE MOUNTAINS.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR MOSES LAKE
     AREA...UPPER COLUMBIA BASIN...WASHINGTON PALOUSE...
     WATERVILLE PLATEAU.

     RED FLAG WARNING UNTIL 5 PM PDT SATURDAY FOR NORTHEAST
     MOUNTAINS...SPOKANE AREA.

&&
Hazardous weather outlook, Aug 8, 5:03 AM PST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PDT FRI AUG 8 2008

IDZ001>004-026-027-WAZ031>038-041>044-091315-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
603 AM PDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL CONTINUE TO STREAM INTO THE INLAND
NORTHWEST TODAY AND TONIGHT. THIS WILL CONTRIBUTE TO THE
DEVELOPMENT OF SHOWERS AND HIGH BASED THUNDERSTORMS ACROSS MUCH
OF THE INLAND NORTHWEST...ESPECIALLY THIS AFTERNOON AND EVENING.
THUNDERSTORMS WHICH FORM COULD PRODUCE ABUNDANT LIGHTNING AND
GUSTY WINDS...LEADING TO POSSIBLE FIRE STARTS IN THE DRY FUELS.
INITIALLY THE THUNDERSTORMS WILL CONTAIN LITTLE RAIN...HOWEVER
THE LOWER ATMOSPHERE WILL PROGRESSIVELY MOISTEN UP RESULTING IN
INCREASING CHANCES FOR WETTING RAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

INCREASING MOISTURE AND INSTABILITY WILL CONTINUE TO STREAM INTO
THE REGION THROUGH SATURDAY WITH A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS. AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE REGION
LATE SATURDAY AND SUNDAY WITH COOLER AND SHOWERY CONDITIONS.

In the hours before

Local storm report, Aug 8, 5:10 PM PST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
610 PM PDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      6 SW TELMA              47.78N 120.90W
08/08/2008                   CHELAN             WA   LAW ENFORCEMENT

            WATER OVER HIGHWAY 2 NEAR BERNE. REPORTED BY CHELAN
            COUNTY SHERRIFF.

&&

MFUGAZZI
Local storm report, Aug 8, 5:13 PM PST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
613 PM PDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             ASOTIN                  46.34N 117.04W
08/08/2008  M0.88 INCH       NEZ PERCE          WA   TRAINED SPOTTER

            NICKLE SIZED HAIL REPORTED IN ASOTIN FROM 523PM TO 545
            PM. SPOTTER ASOTIN 9.

&&

MFUGAZZI
Local storm report, Aug 8, 6:06 PM PST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
706 PM PDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     FLASH FLOOD      3 W TELMA               47.84N 120.87W
08/08/2008                   CHELAN             WA   LAW ENFORCEMENT

            CHELAN COUNTY SHERRIFF REPORTED WATER OVER THE WHITE
            RIVER ROAD 2 1/2 MILES WEST OF LAKE WENATCHEE

&&

MFUGAZZI

The radar

The Spokane radar (KOTX), 51 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kootenai

When
August 8, 8:12 PM PST
Where
Kootenai County, 0.83 mi SE of Post Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.710, -116.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130472.